Harvard Health Letter

New caution about opioids

Abuse of prescription opioid medications has increased, resulting in overdoses and deaths. There is also evidence that long-term use of an opioid can affect the nervous system so people become more sensitive to painful stimuli and cause other side effects. For much of its history, methadone has been known as the drug used to treat heroin dependence. But methadone is also a powerful, long-acting painkiller. A small dose of methadone can provide pain relief for a long time. What makes methadone especially dangerous, even when it's being used legitimately, is that it lingers in the body long after its pain-killing effects have subsided. Taking more methadone than the body can metabolize at one time, or taking additional methadone before the previous dose has been eliminated, can slow respiration down so much that breathing stops. Methadone can also affect the heartbeat and lead to life-threatening arrhythmias. Treatment guidelines published in 2009 strongly recommended that methadone be used cautiously and only under the supervision of clinicians familiar with its risks.
To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »